Alert archive / Texas / Hard Freeze Warnings in 2021

Hard Freeze Warning 2, NWS Fort Worth, TX

February 18, 202146 counties in Texas

NWS Fort Worth, TX issued this hard freeze warning at Feb 18, 2021, 10:37 AM CST for 46 counties in Texas. It took effect at Feb 18, 2021, 9:00 PM CST. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 18, 2021, 10:37 AM CST (16:37 UTC)
In effect from
Feb 18, 2021, 9:00 PM CST
Expired
Feb 19, 2021, 9:00 AM CST
In force
12 hr
Issued by
NWS Fort Worth, TX
All 46 counties

Anderson County, TX, Bell County, TX, Bosque County, TX, Collin County, TX, Comanche County, TX, Cooke County, TX, Coryell County, TX, Dallas County, TX, Delta County, TX, Denton County, TX, Eastland County, TX, Ellis County, TX, Erath County, TX, Falls County, TX, Fannin County, TX, Freestone County, TX, Grayson County, TX, Hamilton County, TX, Henderson County, TX, Hill County, TX, Hood County, TX, Hopkins County, TX, Hunt County, TX, Jack County, TX, Johnson County, TX, Kaufman County, TX, Lamar County, TX, Lampasas County, TX, Leon County, TX, Limestone County, TX, McLennan County, TX, Milam County, TX, Mills County, TX, Montague County, TX, Navarro County, TX, Palo Pinto County, TX, Parker County, TX, Rains County, TX, Robertson County, TX, Rockwall County, TX, Somervell County, TX, Stephens County, TX, Tarrant County, TX, Van Zandt County, TX, Wise County, TX, Young County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 27 km from the middle of the area, began a volume at 16:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 4.6 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2021-02-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2021-02-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -57 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
765 m above ground
0-6 km bulk shear
78 kt
0-1 km storm-relative helicity
-57 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

982 
WWUS74 KFWD 181637
NPWFWD

URGENT - WEATHER MESSAGE
National Weather Service Fort Worth TX
1037 AM CST Thu Feb 18 2021

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-190045-
/O.NEW.KFWD.HZ.W.0002.210219T0300Z-210219T1500Z/
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-
Navarro-Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-
Limestone-Leon-Milam-Robertson-
Including the cities of Bowie, Nocona, Gainesville, Sherman, 
Denison, Bonham, Paris, Graham, Olney, Jacksboro, Decatur, 
Bridgeport, Carrollton, Denton, Lewisville, Flower Mound, Plano, 
McKinney, Allen, Frisco, Greenville, Commerce, Cooper, 
Sulphur Springs, Breckenridge, Mineral Wells, Weatherford, Briar,
Fort Worth, Arlington, Dallas, Rockwall, Heath, Terrell, Kaufman,
Forney, Canton, Grand Saline, Wills Point, Van, Edgewood, Emory, 
East Tawakoni, Point, Cisco, Eastland, Ranger, Gorman, 
Stephenville, Dublin, Granbury, Oak Trail Shores, Glen Rose, 
Cleburne, Burleson, Waxahachie, Ennis, Midlothian, Athens, 
Gun Barrel City, Comanche, De Leon, Goldthwaite, Hamilton, Hico, 
Clifton, Meridian, Valley Mills, Hillsboro, Corsicana, Teague, 
Fairfield, Wortham, Palestine, Lampasas, Copperas Cove, 
Gatesville, Killeen, Temple, Fort Hood, Waco, Marlin, Mexia, 
Groesbeck, Buffalo, Centerville, Jewett, Normangee, Oakwood, 
Cameron, Rockdale, Hearne, Franklin, and Calvert
1037 AM CST Thu Feb 18 2021

...HARD FREEZE WARNING IN EFFECT FROM 9 PM THIS EVENING TO 9 AM
CST FRIDAY...

* WHAT...Very cold temperatures dropping into the teens across the
  region. A few locations could drop into the single digits.

* WHERE...North and Central Texas.

* WHEN...From 9 PM this evening to 9 AM CST Friday.

* IMPACTS...Hard freeze conditions will result in damage to
  exposed pipes and additional water main breaks are possible.

* ADDITIONAL DETAILS...Power outages continue across portions of
  the region, leaving some without means of heating their home and
  increasing the risk of frozen indoor plumbing. Any ice that
  melts on roads during the day today will re-freeze, leading to
  dangerous travel conditions tonight.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to make plans for how you will remain warm tonight.
To prevent additional freezing and possible bursting of outdoor 
water pipes they should be wrapped, drained, or allowed to drip 
slowly. Those that have in-ground sprinkler systems should drain 
them and cover above-ground pipes to protect them from freezing.



&&

$$

Godwin
2 follow-up statements
733 
WWUS74 KFWD 190242
NPWFWD

URGENT - WEATHER MESSAGE
National Weather Service Fort Worth TX
842 PM CST Thu Feb 18 2021

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-191500-
/O.CON.KFWD.HZ.W.0002.210219T0300Z-210219T1500Z/
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-
Navarro-Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-
Limestone-Leon-Milam-Robertson-
Including the cities of Bowie, Nocona, Gainesville, Sherman, 
Denison, Bonham, Paris, Graham, Olney, Jacksboro, Decatur, 
Bridgeport, Carrollton, Denton, Lewisville, Flower Mound, Plano, 
McKinney, Allen, Frisco, Greenville, Commerce, Cooper, 
Sulphur Springs, Breckenridge, Mineral Wells, Weatherford, Briar,
Fort Worth, Arlington, Dallas, Rockwall, Heath, Terrell, Kaufman,
Forney, Canton, Grand Saline, Wills Point, Van, Edgewood, Emory, 
East Tawakoni, Point, Cisco, Eastland, Ranger, Gorman, 
Stephenville, Dublin, Granbury, Oak Trail Shores, Glen Rose, 
Cleburne, Burleson, Waxahachie, Ennis, Midlothian, Athens, 
Gun Barrel City, Comanche, De Leon, Goldthwaite, Hamilton, Hico, 
Clifton, Meridian, Valley Mills, Hillsboro, Corsicana, Teague, 
Fairfield, Wortham, Palestine, Lampasas, Copperas Cove, 
Gatesville, Killeen, Temple, Fort Hood, Waco, Marlin, Mexia, 
Groesbeck, Buffalo, Centerville, Jewett, Normangee, Oakwood, 
Cameron, Rockdale, Hearne, Franklin, and Calvert
842 PM CST Thu Feb 18 2021

...HARD FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM CST FRIDAY...

* WHAT...Very cold temperatures dropping into the teens across 
  the region. A few locations could drop into the single digits.

* WHERE...North and Central Texas.

* WHEN...From 9 PM this evening to 9 AM CST Friday.

* IMPACTS...Hard freeze conditions will result in damage to 
  exposed pipes and additional water main breaks are possible.

* ADDITIONAL DETAILS...Power outages continue across portions of
  the region, leaving some without means of heating their home and
  increasing the risk of frozen indoor plumbing. Any ice that
  melted on roads today will re-freeze, leading to dangerous
  travel conditions tonight.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to make plans for how you will remain warm
tonight. To prevent additional freezing and possible bursting of
outdoor water pipes they should be wrapped, drained, or allowed
to drip slowly. Those that have in-ground sprinkler systems
should drain them and cover above-ground pipes to protect them
from freezing.

&&

$$
828 
WWUS74 KFWD 191435
NPWFWD

URGENT - WEATHER MESSAGE
National Weather Service Fort Worth TX
835 AM CST Fri Feb 19 2021

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-191545-
/O.EXP.KFWD.HZ.W.0002.000000T0000Z-210219T1500Z/
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-
Navarro-Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-
Limestone-Leon-Milam-Robertson-
Including the cities of Bowie, Nocona, Gainesville, Sherman, 
Denison, Bonham, Paris, Graham, Olney, Jacksboro, Decatur, 
Bridgeport, Carrollton, Denton, Lewisville, Flower Mound, Plano, 
McKinney, Allen, Frisco, Greenville, Commerce, Cooper, 
Sulphur Springs, Breckenridge, Mineral Wells, Weatherford, Briar,
Fort Worth, Arlington, Dallas, Rockwall, Heath, Terrell, Kaufman,
Forney, Canton, Grand Saline, Wills Point, Van, Edgewood, Emory, 
East Tawakoni, Point, Cisco, Eastland, Ranger, Gorman, 
Stephenville, Dublin, Granbury, Oak Trail Shores, Glen Rose, 
Cleburne, Burleson, Waxahachie, Ennis, Midlothian, Athens, 
Gun Barrel City, Comanche, De Leon, Goldthwaite, Hamilton, Hico, 
Clifton, Meridian, Valley Mills, Hillsboro, Corsicana, Teague, 
Fairfield, Wortham, Palestine, Lampasas, Copperas Cove, 
Gatesville, Killeen, Temple, Fort Hood, Waco, Marlin, Mexia, 
Groesbeck, Buffalo, Centerville, Jewett, Normangee, Oakwood, 
Cameron, Rockdale, Hearne, Franklin, and Calvert
835 AM CST Fri Feb 19 2021

...HARD FREEZE WARNING WILL EXPIRE AT 9 AM CST THIS MORNING...

Temperatures are warming and the Hard Freeze Warning will be 
allowed to expire at 9 AM this morning. 

$$

What forecasters said that day

The local office's own words before this hard freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this hard freeze warning went out at Feb 18, 5:50 AM CST, 4 hours 47 minutes earlier.

Area forecast discussion, Feb 18, 5:50 AM CST, 4 hours 47 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
550 AM CST Thu Feb 18 2021

...New Short Term, Aviation...

.SHORT TERM... /NEW/
Update:
Forecast still looks on track for the day. Cloud cover managed to
keep temperatures (relatively) "warm" overnight with temperatures
running in the mid to upper 20s as of this writing. Not expecting
much in the way of a significant warm-up this afternoon however as
cloud cover persists, and north winds increase to around 15 MPH.

Across Central Texas, radar shows some light returns moving over
our southeasternmost row of counties (i.e. Milam/Robertson/Leon),
but there has been little in the way of reports here, and
observations from Bryan have not indicated much precipitation. Not
anticipating any additional accumulations here or elsewhere.
Having said that, because temperatures will remain below freezing
today, expecting icy road conditions to persist making for
hazardous travel conditions, especially this morning as whatever
melted yesterday from vehicular traffic has since re-frozen.
Please use extra caution if venturing out on the roads later this
morning. People should also be aware of falling icicles and snow
from buildings as warmth from inside the building causes ice to
melt and fall off.

Godwin

Previous Discussion:
/Through Tonight/

The main concern in the short term forecast is the continuation of
below freezing temperatures and hazardous travel conditions across
North and Central Texas.

GOES-16 satellite imagery reveals North and Central Texas beneath
a blanket of low clouds this morning, with high clouds (associated
with a weak disturbance) streaming in from the southwest. Abundant
cloud cover should help keep our low temperatures this morning
ranging from the mid teens along the Red River to low 20s across
Central Texas, rather than the single digits currently observed
upstream of the region where clear skies prevail.

Most of the region should remain free of any precipitation today,
with the exception being across our far southeastern counties
early this morning. Some light wintry precipitation may develop as
the weak disturbance moves from southwest to northeast across the
Hill Country and East Texas. The better precipitation potential
exists south of the region, but opted to include low PoPs (less
than 20%) for this morning.

Unfortunately, temperatures are expected remain below freezing
through tonight, providing little in the way of relief for
melting/clearing snowfall/ice accumulations on roadways from the
past several days. Hazardous travel will continue today, but
especially tonight as slushy conditions on roads during the day
are expected to refreeze into ice. Highs in the upper 20s to low
30s are expected region wide, but breezy northerly winds will
yield wind chill values in the teens. Expect cloudy skies to
gradually clear through the day, with partly to mostly clear skies
expected overnight. As skies clear and wind speeds decrease to 10
mph or less tonight, effective radiational cooling should result
in temperatures falling into the single digits along the Red River
to mid teens elsewhere.

Garcia

&&

.LONG TERM... /Issued 259 AM CST Thu Feb 18 2021/
/Friday through Wednesday/

The long awaited and much needed thaw will begin on Friday but not
before a cold morning with temperatures at sunrise generally in
the teens except for some single digits in the northwest zones.
Plenty of sun and the departure of low level cold air advection
will allow temperatures to steadily warm through the day, but the
lingering snowpack will keep surface heating from reaching its
full potential. Therefore, high temperatures will still be cool,
generally in the 30s and lower 40s. The good news is that nearly
all sites should warm above freezing during the afternoon. The
above freezing temperatures will be fairly brief with a rapid
cooling expected after sunset due to a light wind and mostly clear
sky. Lows Friday night will fall back into the teens and 20s.

A much more substantial warmup will commence Saturday as surface
high pressure builds towards the East Coast and a lee trough
deepens across the Central and Southern High Plains. Although some
snow will remain on the ground, this will likely be the day we
see substantial melting with highs warming into the 40s and lower
50s in most locations. Unfortunately, it will still feel cool as
southerly winds increase between 10 and 20 mph.

A 35+ knot low level jet will develop Saturday night/Sunday
morning, resulting in the more substantial return of low level
moisture with low clouds and even some patchy drizzle by sunrise
Sunday. This will likely be the first night since February 8th
when most locations stayed above freezing during the overnight
hours. Temperatures Sunday morning will be in the mid and upper
30s, except for some lower 30s in the northeast zones. Highs
Sunday afternoon will finally warm into the 50s for most, likely
melting all snow except the tallest drifts.

An upper trough and cold front will slide across the region Sunday
afternoon/night, bringing cooler and drier air. There is a low
chance of some light rain across the eastern zones along the
front but moisture will likely not be deep enough for anything
substantial. Therefore, we will keep only 10% PoPs for now.
Temperatures behind the front will fall back below freezing for
many, ranging from the upper 20s to the lower 30s Sunday night.
Highs Monday will be a bit cool but still near normal, ranging
from the lower 50s in the east to the lower 60s in the west and
southwest.

Dry northwest to westerly flow aloft and the return of low level
moisture will allow temperatures to warm above seasonal normals
Tuesday and Wednesday with highs mainly in the 60s, except for
some lower 70s in the west. Lows will be generally in the 40s.

79

&&

.AVIATION... /NEW/
/12Z TAFs/

Previous TAF issuance still looks good, with only minor
modifications made with this issuance. D10 TAF sites continue to
bounce between VFR and MVFR, so opted to show prevailing VFR with
TEMPO MVFR for another few hours. It is possible this is a bit
optimistic, but with the increasing north winds (up to 15 KT
sustained with gusts to 25 KT) and low-level drying, we should
see at least slow improvement through the late morning and into
the afternoon. KACT on the other hand will likely remain MVFR for
much of the day.

Temperatures will remain well below freezing through today,
meaning any untreated runways/taxiways will remain icy. Light to
moderate icing will continue SFC-050.

Godwin

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    30  14  35  21  44 /   0   0   0   0   0
Waco                31  14  37  19  45 /   5   0   0   0   0
Paris               32  11  34  15  38 /   0   0   0   0   0
Denton              30  10  37  20  44 /   0   0   0   0   0
McKinney            30  11  34  18  42 /   0   0   0   0   0
Dallas              30  15  37  23  44 /   0   0   0   0   0
Terrell             30  12  34  17  42 /   0   0   0   0   0
Corsicana           31  16  34  19  43 /   5   0   0   0   0
Temple              31  13  38  17  47 /  10   0   0   0   0
Mineral Wells       29   9  42  22  52 /   0   0   0   0   0

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Feb 18, 3:14 AM CST, 7 hours 23 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Fort Worth TX
314 AM CST Thu Feb 18 2021

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-190915-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
314 AM CST Thu Feb 18 2021

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...Today and Tonight.
Cold and breezy conditions this morning will result in wind chill
values in the single digits.

Lingering snow and ice along with sub-freezing temperatures will
keep driving conditions slick and hazardous across the region through
tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Although no hazardous weather is expected across North and Central
Texas Thursday through early next week, accumulations of ice and snow
will likely remain through the end of the week, resulting in slick
and hazardous driving conditions.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Hard Freeze Warnings in Texas, 2021Every hard freeze warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.